Question 1 · Medium
A 26-year-old woman started carbamazepine for trigeminal neuralgia 4 weeks ago. She now has fever of 39°C, facial swelling, a widespread itchy morbilliform rash and cervical lymphadenopathy. Mucosae are spared and there is no blistering. Eosinophils 2,100/µL, ALT 310 U/L. What is the most likely diagnosis?
- ADrug reaction with eosinophilia and systemic symptoms
- BStevens-Johnson syndrome
- CAcute generalised exanthematous pustulosis
- DFixed drug eruption
Show answerHide answer
Answer: A · Drug reaction with eosinophilia and systemic symptoms
DRESS typically starts 2-8 weeks after a drug such as an aromatic anticonvulsant, allopurinol or dapsone is begun. Fever, facial oedema, a widespread rash, lymphadenopathy, eosinophilia and organ involvement (most often the liver) are the hallmarks. The drug must be stopped, and systemic steroids are usually needed; phenytoin and phenobarbital may cross-react and should be avoided. Relapse can occur weeks later as steroids are tapered.
- B: SJS causes mucosal erosions and epidermal detachment, which are absent here.
- C: AGEP starts within days with sheets of sterile pustules and neutrophilia.
- D: Fixed drug eruption gives one or a few dusky patches that recur at the same site.